Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 14, NWS Riverton, WY

March 31, 2017Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 31, 2017, 1:30 AM MDT for Sweetwater County, Wyoming. It took effect at Mar 31, 2017, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2017, 1:30 AM MDT (07:30 UTC)
In effect from
Mar 31, 2017, 10:00 AM MDT
Expired
Mar 31, 2017, 8:30 PM MDT
In force
11 hr
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS75 KRIW 310730
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
130 AM MDT Fri Mar 31 2017

...HIGH WINDS LIKELY ACROSS SWEETWATER COUNTY...

.An area of low pressure passing to the south of Wyoming will
bring high winds to much of Sweetwater County from later this
morning through this evening.

WYZ028-030-312300-
/O.NEW.KRIW.HW.W.0014.170331T1600Z-170401T0400Z/
Rock Springs and Green River-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
130 AM MDT Fri Mar 31 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
MDT THIS EVENING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 10 AM this morning to 10 PM MDT
this evening. 

* TIMING...Winds will increase this morning and become strong
  around midday through this evening before decreasing later
  tonight.

* WINDS...Northeast increasing to 30 to 40 mph with gusts to 60
  mph.

* IMPACTS...Strong cross winds may produce a blow over threat for
  trucks pulling trailers and for oversize vehicles...including
  along Interstate 80. Wind may combine with snow late today and
  this evening to bring sharply reduced visibility at times in
  blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
468 
WWUS75 KRIW 312223
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
423 PM MDT Fri Mar 31 2017

...HIGH WINDS LIKELY ACROSS SWEETWATER COUNTY...

WYZ028-030-010400-
/O.CON.KRIW.HW.W.0014.000000T0000Z-170401T0400Z/
Rock Springs and Green River-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
423 PM MDT Fri Mar 31 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

* TIMING...Strong wind and wind gusts will continue through the
  evening hours. 

* WINDS...Northeast to 30 to 40 mph with gusts to 60 mph.

* WIND REPORTS...The Rock Springs Sweetwater County Airport has
  had sustained wind speeds around 40 mph late this afternoon with
  a peak wind gust of 51 mph at 343 PM MDT. 

* IMPACTS...Strong cross winds may produce a blow over threat for
  trucks pulling trailers and for oversize vehicles...including 
  along Interstate 80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
506 
WWUS75 KRIW 010230
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
830 PM MDT Fri Mar 31 2017


WYZ028-030-010330-
/O.CAN.KRIW.HW.W.0014.000000T0000Z-170401T0400Z/
Rock Springs and Green River-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
830 PM MDT Fri Mar 31 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

Winds are decreasing this evening. Therefore, the high wind 
warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 30, 11:01 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 30, 11:01 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1101 PM MDT Thu Mar 30 2017

.SHORT TERM...(This evening through Sunday)
Issued at 105 PM MDT Thu Mar 30 2017

Major upper low is heading towards the nw part of the Great Basin
attm and is still forecast by all guidance to dig/strengthen as it
heads towards the 4-corners area on Friday. With the warm advection
pumping up the upstream ridge and strengthening the backside jet
into this system, we should see continued strengthening tonight into
Friday. This system remains one of the more challenging forecasts in
recent memory with regards to the rain snow line around Fremont
County especially. What makes it challenging is the amount of
precipitation forecast by most of the models in Fremont County. Most
have around 3 inches in Lander and generally 1.5 to 2.5 in the Wind
River Basin with less towards Shoshoni. Depending on whether that is
rain or snow and you see why it makes a huge difference. No real
clarity on temps today as some guidance has trended a little warmer
again on the 12z runs compared to last night's runs. H7 temps are
generally forecast to be in the -4.5 to -5.5c range in LND at 12z
(new 18z NAM12 run is considerably warmer now through 12z then
colder again) Friday with classic warm advection pattern leading
to warmer temps further north in the Wind River Basin. Colder air
generally filters in during the day so areas that change to snow
early enough could see very heavy totals. The lowest spots of the
basin could see more rain initially and then potentially change to
snow at times during periods of heavier pcpn and then change back
during lulls. The coldest air arrives Friday evening when most
areas will see light snow before ending late. Will upgrade the
South Pass area to a blizzard warning due to the snow and very
intense ne wind (50-70 mph). Will also upgrade the Lander
Foothills and Beaver Rim zone to warnings. Will also add in the
Bighorns, Owl Creeks, Bridgers and Absarokas (mainly south half)
to a winter weather advisory from midnight tonight to midnight
Friday night for generally 5 to 10 inches. And finally will throw
in the Wind River Basin to a winter weather advisory and indicate
how elevation dependent it will be. Fort Washakie and other areas
above 5500 feet will see the longest duration and thus the most
snow while the lowest spots like Shoshoni and Boysen Reservoir get
the least with more rain than snow Friday. Riverton town will be
extremely tough with potential for a rain snow mixture or
changeover at times on Friday depending on intensity followed by
some lighter snow Friday night before ending late. Casper looks to
be mostly rain Friday changing to snow around 00z or so. Will
also have to watch western Natrona above 6k feet on Friday and
also southern Johnson County where colder air sits during the day
Friday. Possibly advisories or short notice warnings depending on
how Friday shapes up. Sweetwater County looks very windy but with
limited precipitation. Improvement then Saturday with dry
conditions and temps recovering. Next shortwave spreads a chance
of higher elevation snow to mainly the nrn mountains with a few
light rain showers across the nrn half lower elevations Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 105 PM MDT Thu Mar 30 2017

The transitory ridge will be exiting off to the east, and the next
series of northern stream troughs will begin to affect our wx later
on Sunday. The first trough will zoom by to the north over Montana
Sunday and produce some light showers in Northwest Wyoming with the
resultant instability. Then the main trough will approach from the
northwest Sunday night with the troughpa Monday. Although the center
of the weak low will track southeast across Northeast Wyoming
Monday, most of the vort energy will track southeast from central
Idaho to Southwest Wyoming, which is a somewhat favorable track for
a Lander/East Slope of the Wind River Mtns type precip event. The
above scenario is the GFS soln. The GFS also tracks the h7 low east
across Northern Sweetwater County with qpf amounts around an inch not
far from this circulation and over the Southern Wind Rivers. The
Canadian model still keeps the energy south over the 4 Corners
region, with the ECMWF keeping it more of an open trough. For the
first time, all three models agree on the timing of the troughpa
around 18z Monday. Will side with the GFS for now as h7 lows have
been tracking in this fashion as of late. Indicated about half of
the QPF for Monday of what the GFS is advertising for Monday, given
the uncertainty from the different model solns. For now have
indicated up to 7 inches of snow in the mtns with an inch or less in
the valleys across the CWA. H7 temps will be around -10c and sfc
temps well above freezing, hence the airmass will be rather
unstable. With the h7 low in the picture and the given instability,
it appears that this could be a typical early spring snow event
where total snow amounts will vary quite a bit over a short
distance, given the variation in precip amounts and differences in
temps, depending on elevation. This event is still long way off.
This will add another layer of moisture and snow pack on top of what
occurs tomorrow, Friday, so potential flooding could again be a
possibility. On Monday night and Tuesday morning, precip will be
exiting to the east. A slow warm up is expected Tuesday through
Thursday. Only some light showers expected in the far Western Mtns
Thursday with a weak vort lobe in the nw flow.

&&

.AVIATION...(For the 06Z TAFS)
Issued at 1101 PM MDT Thu Mar 30 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Areas of rain and snow in the southwest with less activity in
NW WY through 18Z Friday. Then the rain and snow will decrease
after 18Z Fri to isolated snow showers after 00Z Saturday. Areas
of MVFR/IFR conditions through 18Z, then VFR conditions to
prevail through 06Z Saturday. Expect mountain obscuration through
most of the period. KRKS will see a strong northeast wind through
06Z Saturday. A gusty wind will occur at the other terminal sites on
Friday with the wind decreasing after 01Z Saturday. Please see
terminal forecasts for more details.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

Widespread rain overnight with snow level lowering to 5500-6000 feet
mean sea level by 12Z in central WY. Rain will occur over the
northern part of WY with some snow developing from Cody to Meeteetse
by 18Z and continuing through the afternoon. Rain and snow will be
decreasing in northern WY after 00Z Saturday. Rain and snow in
central WY will decrease after 06Z Saturday. Areas of MVFR/IFR will
prevail through 00Z Saturday. VFR conditions will prevail after 00Z
Saturday in the north while MVFR conditions prevail in central WY
through 06Z Saturday. Please see the terminal forecasts for more
details.

&&

.FIRE WEATHER...
Issued AT 105 PM MDT Thu Mar 30 2017

A major west spring storm will impact the region tonight through
Friday night with cold rain and heavy wet snow for much of the area.
The highest impacted areas will be along and east of the divide.
Fire danger will generally remain low for the next couple days.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from midnight tonight to midnight MDT
Friday night for WYZ002-007>009.

Winter Storm Warning from midnight tonight to 6 AM MDT Saturday
for WYZ019.

Winter Storm Warning from 3 AM Friday to 6 AM MDT Saturday for
WYZ018.

Blizzard Warning from 9 PM this evening to 6 AM MDT Saturday for
WYZ014-015.

Winter Weather Advisory from 3 AM Friday to 3 AM MDT Saturday
for WYZ017.

&&

SHORT TERM...Skrbac
LONG TERM...Lipson
AVIATION...AR
FIRE WEATHER...Skrbac
Hazardous weather outlook, Mar 30, 12:31 PM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1231 PM MDT Thu Mar 30 2017

WYZ001>020-022>030-311200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1231 PM MDT Thu Mar 30 2017

...Blizzard Warning for the Wind River Mountains later this
evening through Friday night...
...Winter Storm Warning for the Green/Rattlesnake Ranges and
Lander Foothills late tonight through Friday night...
...Winter Weather Advisories for the Big Horn Mountains...Owl
Creeks...Bridger Mountains and Absarokas from midnight tonight
through midnight Friday night...
...Winter Weather Advisory for the Wind River Basin from 3 am
Friday through 3 am Saturday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Snow continuing across the western mountains...with the heaviest
snowfall expected above 7500 feet.

Snow will develop in areas East of the Divide later tonight above
5000 to 6000 feet. Please see the latest winter weather statement
for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday and Friday evening...Heavy snow possible...mainly above
5500 feet East of the Divide with a mix of rain and snow
elsewhere. Please see Winter Weather Products and forecasts for
details.

Friday...Strong to high winds are possible across Sweetwater and
eastern Fremont Counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts or other
significant weather. Thank you!

Team Riverton

In the hours before

Special weather statement, Mar 31, 1:02 AM MDT, 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
102 AM MDT Fri Mar 31 2017

WYZ020-022-312200-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
102 AM MDT Fri Mar 31 2017

A large storm system will impact the area from through Friday
night. The most challenging aspect are the temperature and snow
levels. The Casper area looks like it will stay rain during the
day today with a changeover to snow late Friday afternoon or early
evening before ending by morning. Casper Mountain will likely see
mostly snow with 4 to 6 inches possible. Another area of
potentially heavy snow Friday afternoon into Friday evening will
be in western Natrona County including Hiland, Waltman and Natrona
where 2 to 4 inches could fall. The Casper area may see an inch or
two late Friday afternoon and evening. Strong northeast wind gusts
of 30 to 40 mph are possible in open or exposed areas.

WYZ010-011-312200-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
102 AM MDT Fri Mar 31 2017

A cold rain is expected to develop continue today. Some of the
higher elevations near the foothills and above 5500 feet may
change over to snow at times. All areas will likely see a period
of snow Friday evening. Snowfall amounts are still uncertain but
early indications point to 1 to 4 inches with locally higher in
the southern part of the county near the mountains. The rain and
snow will be driven by north winds of 20 to 35 mph at times.
Liquid precipitation totals of one half to three quarters of an
inch are expected.

WYZ005-312200-
Southwest Big Horn Basin-
Including the city of Thermopolis
102 AM MDT Fri Mar 31 2017

Rain is expected to continue into this evening. Snow is expected
above 6000 feet or so with 2 to 5 inches possible above 6000
feet. Thermopolis will likely see mostly rain through the day
today with a brief period of snow possible Friday evening with
only light accumulations.

WYZ003-312200-
Cody Foothills-
Including the cities of Cody and Meeteetse
102 AM MDT Fri Mar 31 2017

A mixture of cold rain or snow is expected to develop across the
area late tonight and continue into this evening before ending
late. The higher spots above 5500 to 6000 feet could see 3 to 6
inches with much lighter amounts below 5000 to 5500 feet.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:07 PM MDTSpecial Weather StatementRIWSweetwater38 min
Mar 31, 8:00 AM MDTAreal Flood AdvisoryRIWFremont24 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.